Alert archive / Georgia / Special Weather Statements in 2023

Special Weather Statement, NWS Atlanta, GA

June 4, 2023Union County, Georgia

NWS Atlanta, GA issued this special weather statement at Jun 4, 2023, 3:08 PM EDT for Union County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2023, 3:08 PM EDT (19:08 UTC)
Expired
Jun 4, 2023, 3:45 PM EDT
In force
37 min
Issued by
NWS Atlanta, GA
Hail
0.75 in
Wind
50

County Union County, GA

The radar

The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

947 
WWUS82 KFFC 041908
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
308 PM EDT Sun Jun 4 2023
 
GAZ008-009-016-041945-
Union GA-Towns GA-White GA-
308 PM EDT Sun Jun 4 2023

...Strong thunderstorms will impact portions of southwestern Towns,
northern White and Union Counties through 345 PM EDT...

At 307 PM EDT, a line of strong thunderstorms was along a line
extending from near Ivy Log to Track Rock to Anna Ruby Falls, and
moving west at 5 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent 
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects.

Locations impacted include...
Blairsville, Helen, Unicoi State Park, Owltown, Robertstown, Blue
Mountain Shelter, Vogel State Park, Track Rock, Anna Ruby Falls,
Nottely Dam, Ivy Log and Low Gap Shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3486 8385 3476 8364 3469 8377 3479 8402
      3496 8417 3498 8414 3498 8396
TIME...MOT...LOC 1907Z 072DEG 5KT 3497 8401 3485 8389 3477 8370 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jun 4, 1:40 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 4, 1:40 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
140 PM EDT Sun Jun 4 2023

...New 18Z Aviation Discussion...

.SHORT TERM...
(Today through Monday)
Issued at 359 AM EDT Sun Jun 4 2023

The upper level flow will be transitioning to an Omega block pattern
over the majority of the CONUS through the short term period. Upper
level ridge is retrograding westward over the Northern Plains.
Upstream, an upper level low will be moving towards the California
coast and meanwhile, downstream, a mid-upper level near the New
England coast will continue to deepen and slowly shift
southeastward. The movement of this eastern low will drive a
backdoor/wedge front into north Georgia this morning, which will
progress southward over the course of the day and keep northeasterly
to easterly low-level flow in place across the area. Showers and
isolated thunderstorms have begun to enter the far northeastern
corner of the forecast area ahead of this front. Temperatures across
much of north Georgia will be limited to the low 80s, with mid 80s
expected elsewhere across the forecast area.

As a disturbance rotates around the western side of the low, lobe of
mid-level cyclonic vorticity will move southwestward through the Mid-
South and through west Georgia this afternoon. Ascent ahead of this
feature will help force the development of showers and
thunderstorms, with the highest chances being in the afternoon when
diurnal instability can aid in convective development. PoPs this
afternoon will be highest roughly along and north of the I-85
corridor, where likely PoPs are forecast. PoPs will progressively
diminish to the south and east. Low-level shear is expected to
remain minimal, but quasi-unidirectional flow aloft could allow for
the organization of storms into multicell clusters. Furthermore,
with low-level lapse rates of 7-9 C/km and DCAPE values potentially
reaching as high as 800 J/kg in northwest Georgia, it is possible
that some storms could become strong to severe, capable of producing
damaging wind gusts.

Rain chances will begin to diminish after sunset, coming to an end
by midnight. There will be little change in the mid and upper level
flow pattern on Monday, with the cutoff low over New England will
ushering in relatively dry air across much the area. These drier
conditions will be especially apparent in central Georgia, where
dewpoints will be in the 50s. Temperatures will be in the mid to
upper 80s across the area on Monday afternoon. While central Georgia
is expected to be dry, isolated to scattered showers and
thunderstorms will be possible across north Georgia, where dewpoints
will be slightly higher.

King

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 359 AM EDT Sun Jun 4 2023

Longwave pattern will remain nearly unchanged through much of the
week with an Omega block covering much of the CONUS. Any rain/storm
chances across the area will largely be dictated by a persistent and
deep upr low/trough over New England. Lingering surface boundaries
could trigger a few afternoon/evening storms, but the best chance
for more organized convection (at this time) exists on Thursday when
the New England upr low sends a piece of energy south/east across
the area. Temperatures are expected to be seasonally warm for early
June, with slightly cooler/drier air expected by Friday/Saturday.

DJN.83

&&

.AVIATION...
(18Z TAFS)
Issued at 136 PM EDT Sun Jun 4 2023

Largely VFR expected through the period, except for brief MVFR
in/near -RA. Light precip over ATL-area TAF sites should inhibit
TS development this afternoon. At some TAF sites, have shortened
TEMPO to 19-21Z, but at KATL, have removed it entirely. NE-E winds
today will shift to the SE after 08Z, and then to the SW after
16-18Z. Speeds will be 10kt or less. Precip potential for Monday
is too low to even include in a PROB30 at this time. SCT CU will
develop mid morning.

//ATL Confidence...18Z Update...
Medium confidence on lower TS potential this afternoon/evening.
High confidence on all other elements.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          61  87  65  90 /  10  20  20  30
Atlanta         64  86  67  88 /  20  20  10  30
Blairsville     58  81  59  84 /  30  30  20  30
Cartersville    61  88  64  89 /  30  20  20  30
Columbus        64  89  66  91 /  20  10  10  30
Gainesville     61  85  66  89 /  20  30  20  30
Macon           61  89  67  92 /  10  10  10  30
Rome            62  88  65  90 /  40  20  20  30
Peachtree City  61  87  65  89 /  20  10  10  30
Vidalia         62  87  66  92 /  10  10   0  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...31
LONG TERM....DJN.83
AVIATION...31
Hazardous weather outlook, Jun 4, 1:08 PM EDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
108 PM EDT Sun Jun 4 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
108 PM EDT Sun Jun 4 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms will develop by early this
afternoon, mainly across parts of north and west-central Georgia.
The primary threats with any storms will be brief gusty winds,
heavy rain, and cloud to ground lightning. An isolated severe
storm is possible, with damaging winds being the main concern.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

The probability for widespread hazardous weather is low.

Isolated to scattered mainly afternoon and evening thunderstorms
are possible each day, through Thursday. A few better organized
storms will be capable of producing strong winds, heavy rain and
frequent cloud to ground lightning. Widespread severe weather is
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Special weather statement, Jun 4, 2:15 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
215 PM EDT Sun Jun 4 2023

GAZ005-007-041845-
Gilmer GA-Murray GA-
215 PM EDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of northwestern Gilmer
and east central Murray Counties through 245 PM EDT...

At 214 PM EDT, a strong thunderstorm was over Conasauga Lake, or 11
miles northeast of Chatsworth. This storm was nearly stationary.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Chatsworth, Eton, Conasauga Lake, Fort Mountain State Park and
Ramhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3488 8462 3485 8462 3486 8457 3485 8456
      3469 8465 3469 8479 3480 8482 3489 8464
TIME...MOT...LOC 1814Z 219DEG 3KT 3486 8461

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 4, 3:04 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
304 PM EDT Sun Jun 4 2023

GAZ007-041930-
Gilmer GA-
304 PM EDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of west central Gilmer
County through 330 PM EDT...

At 304 PM EDT, a strong thunderstorm was over Tails Creek, or near
Ellijay. This storm was nearly stationary.

HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Ellijay and Tails Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3469 8448 3463 8456 3466 8464 3468 8466
      3472 8466 3475 8458
TIME...MOT...LOC 1904Z 039DEG 3KT 3470 8457

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 4, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
308 PM EDT Sun Jun 4 2023

GAZ008-009-016-041945-
Union GA-Towns GA-White GA-
308 PM EDT Sun Jun 4 2023

...Strong thunderstorms will impact portions of southwestern Towns,
northern White and Union Counties through 345 PM EDT...

At 307 PM EDT, a line of strong thunderstorms was along a line
extending from near Ivy Log to Track Rock to Anna Ruby Falls, and
moving west at 5 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Blairsville, Helen, Unicoi State Park, Owltown, Robertstown, Blue
Mountain Shelter, Vogel State Park, Track Rock, Anna Ruby Falls,
Nottely Dam, Ivy Log and Low Gap Shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3486 8385 3476 8364 3469 8377 3479 8402
      3496 8417 3498 8414 3498 8396
TIME...MOT...LOC 1907Z 072DEG 5KT 3497 8401 3485 8389 3477 8370

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 2:15 PM EDTSpecial Weather StatementFFCMurray30 min
Jun 4, 3:04 PM EDTSpecial Weather StatementFFCGilmer26 min
Jun 4, 3:13 PM EDTSpecial Weather StatementFFCFannin32 min
Jun 4, 3:19 PM EDTSpecial Weather StatementFFCHarris26 min
Jun 4, 3:31 PM EDTSpecial Weather StatementFFCGilmer29 min
Jun 4, 3:39 PM EDTSpecial Weather StatementFFCHarris36 min
Jun 4, 3:46 PM EDTSpecial Weather StatementFFCFannin29 min
Jun 4, 4:00 PM EDTSpecial Weather StatementFFCFannin30 min
Jun 4, 4:02 PM EDTSpecial Weather StatementFFCPickens28 min
Jun 4, 4:16 PM EDTSpecial Weather StatementFFCFannin29 min
Jun 4, 4:29 PM EDTSpecial Weather StatementFFCLumpkin31 min
Jun 4, 4:38 PM EDTSpecial Weather StatementFFCPickens37 min
Jun 4, 4:57 PM EDTSpecial Weather StatementFFCDawson33 min
Jun 4, 5:03 PM EDTSpecial Weather StatementFFCLumpkin27 min
Jun 4, 5:13 PM EDTSpecial Weather StatementFFCGordon32 min
Jun 4, 5:32 PM EDTSpecial Weather StatementFFCCherokee, Dawson, Forsyth, Pickens28 min
Jun 4, 5:44 PM EDTSpecial Weather StatementFFCBartow31 min
Jun 4, 6:01 PM EDTSpecial Weather StatementFFCForsyth29 min
Jun 4, 6:02 PM EDTSpecial Weather StatementFFCWhitfield28 min
Jun 4, 6:14 PM EDTSpecial Weather StatementFFCGwinnett31 min
Jun 4, 6:16 PM EDTSpecial Weather StatementFFCBartow29 min
Jun 4, 6:18 PM EDTSpecial Weather StatementFFCJasper27 min
Jun 4, 6:20 PM EDTSpecial Weather StatementFFCMonroe25 min
Jun 4, 6:25 PM EDTSevere Thunderstorm WarningFFCButts, Jasper50 min
Jun 4, 6:27 PM EDTSpecial Weather StatementFFCMacon33 min
Jun 4, 6:28 PM EDTSpecial Weather StatementFFCCatoosa32 min
Jun 4, 6:31 PM EDTSpecial Weather StatementFFCTaylor29 min
Jun 4, 6:35 PM EDTSpecial Weather StatementFFCDeKalb25 min
Jun 4, 6:38 PM EDTSpecial Weather StatementFFCCobb37 min
Jun 4, 6:38 PM EDTSpecial Weather StatementFFCFloyd37 min
Jun 4, 6:47 PM EDTSpecial Weather StatementFFCLamar28 min
Jun 4, 6:48 PM EDTSpecial Weather StatementFFCCobb27 min
Jun 4, 6:53 PM EDTSpecial Weather StatementFFCCatoosa, Walker37 min
Jun 4, 6:54 PM EDTSevere Thunderstorm WarningFFCButts, Lamar, Monroe32 min
Jun 4, 6:58 PM EDTSpecial Weather StatementFFCDeKalb32 min
Jun 4, 7:00 PM EDTSpecial Weather StatementFFCButts30 min
Jun 4, 7:02 PM EDTSpecial Weather StatementFFCChattahoochee28 min
Jun 4, 7:03 PM EDTSpecial Weather StatementFFCDeKalb, Fulton27 min
Jun 4, 7:05 PM EDTSpecial Weather StatementFFCTalbot25 min
Jun 4, 7:10 PM EDTSevere Thunderstorm WarningFFCCatoosa, Dade, Walker32 min
Jun 4, 7:11 PM EDTSpecial Weather StatementFFCCobb, Fulton, Paulding34 min
Jun 4, 7:13 PM EDTSpecial Weather StatementFFCPeach32 min
Jun 4, 7:15 PM EDTSpecial Weather StatementFFCPolk30 min
Jun 4, 7:37 PM EDTSpecial Weather StatementFFCPolk23 min
Jun 4, 7:40 PM EDTSpecial Weather StatementFFCDade, Walker35 min
Jun 4, 7:53 PM EDTSpecial Weather StatementFFCSchley37 min

Nearby

Special Weather Statements in Georgia, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.